Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


About to start using Atripla, scared of all the side effects
Jul 10, 2013

Hi Doctor,

I have never been on ARV's, my doctor has prescribed Atripla, I just read all the side effects and I'm scared, I have done all the necessary blood tests and I am not suffering from anything except that I am HIV positive and have a low CD4 count of 349. What are the chances of getting sick from this drug, and will I gain weight, can I diet if I do gain weight?

Response from Dr. Henry

Atripla has been a mainstay HIV treatment in the US/Europe and elsewhere since its approval (in the US since 2006) for good reason. It is highly effective, simple to take, and is well tolerated by most patients. The first month is the major challenge when up to 50% of patients can have weird dreams, sleep problems, or hazy feeling in the AM. Those problems tend to peak in first weeks so that by 4-6 weeks perhaps only 5-10% have persistent annoying side effects (in many studies usually 80-90 %+ of patients still taking Atripla 1 year after starting--that is a good rate compared to many other types of medicine). Starting HIV meds often results in a modest weight gain (i.e. 5-8 pounds) that can often be minimized by attention to diet, exercise, and weight on a regular basis (having HIV infection results in an unintentional weight loss for many patients so controlling HIV infection for many results in a return to health baseline which for many patients means a weight gain). If you dont tolerate Atripla, working with your HIV providers you often can be switched to an alternative regimen that fit with you better so you are not in a make it or break situation when starting Atripla (trying to ease your anxiety). KH



Previous
hiv meds and athlete's foot drug
Next
Frustration

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement